Improper use of painkillers can lead to stomach complications – Pharmacist
Mr. Stephen Turreh, a Pharmacist at the Ashaiman Polyclinic, has said that abusing painkillers can result in some form of stomach complications with the commonest being gastric ulcer.
He said the stomach lining, which is a protective material within the stomach, could be eroded when painkillers are chronically taken especially on empty stomachs.
“Generally, all types of painkillers can cause stomach problems because they are acidic and since we can’t do without painkillers, the right advice is to take it with food,” he added.
Speaking to the Ghana News Agency in an interview at Ashaiman, Mr. Turreh expressed concern about how people resort to painkillers at the slightest pains they experienced.
He said when the body becomes used to painkillers, any pain in the body would require that a painkiller was taken before the body would be relieved.
He said the rate at which people were prescribing medication instead of educating patients on specific medication and healthy living was alarming.
He said self-prescription was a dangerous act as the right dosage and the right way to take the medication had not been properly spelt out by a professional pharmacist.
Mr. Turreh also advised ulcer patients to reduce their intake of acidic, gastric as well as spiced foods as they could make the symptoms worse saying, “people with ulcer conditions must maintain a healthy diet filled with fruits and vegetables”.